Dear Dr. Roach â¢ I am a fit 85 year old female. I walk regularly and eat healthy. I have severe COPD and have been taking the recommended dose of Symbicort for 40 to 50 years. For the past few years, I have had urinary tract infections every two months or even every month. My doctor has given me a standing order for a urinalysis and culture to determine the infection, and prescriptions for an antibiotic to begin when needed until the appropriate source is found. I fear taking antibiotics eight to ten times a year, sometimes for several weeks. Is there a substitute for Symbicort if it contributes to these infections? I am afraid of becoming immune to the antibiotics. – LF
Reply â¢ I think it is unlikely that Symbicort, which is a combination of the inhaled steroid budesonide and the long acting beta agonist formoterol, has anything to do with your urinary tract infections. By far the most common cause of a UTI in women over 80 is loss of estrogen resulting in thinning of the lining of the vulva and vagina, including the lining of the urethra. Without a good seal of healthy tissue, bacteria can enter the urethra and bladder, causing a urinary tract infection. Your doctor or gynecologist can take a look and prescribe topical estrogen if needed.
Oral steroids can increase the risk of many infections, but inhaled budesonide is not absorbed very well by the body. Most of it works directly in the lungs, but some systemic absorption occurs. For example, there appears to be an associated increased risk of developing glaucoma and cataracts. Very high doses of inhaled steroids may slightly increase the risk of osteoporosis, but I want to stress that this risk is very low compared to the use of oral steroids like prednisone.. An increased risk of UTIs from inhaled steroids has not been shown to increase.